advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Stockton, California, USA:

I am a 49 year old female who was diagnosed with diabetes two weeks ago, and my doctor rushed me out the door with prescriptions and no instructions! I am currently taking a sulfonylurea, the dosage having been doubled after one week. My initial fasting level was 210 mg/dl [11.7 mmol/L] which dropped to 155 mg/dl [8.6 mmol/L] while on 10 mg daily and following the diet guidelines I had saved from my experience with gestational diabetes 20 years ago.

The added 10 mg daily does not seem to affected my levels at all. If anything, they have risen (fasting levels: 175-193 mg/dl [9.7-10.7 mmol/L]. My primary doctor indicated that she wanted to lower my levels gradually, but I'm going to 300 mg/dl [16.7 mmol/L] levels on a daily basis! Isn't this playing with continuing possible damage to my body? The headaches are killing me, my blood pressure has gone nuts [185(and higher)/110], I have significant hair loss, along with tingling and numbness in my toes, and blurry vision..

I was healthy! I thought the idea was to get the levels down immediately. There is no endocrinologist that accepts my insurance either.

Answer:

With continued elevation of blood sugars, more treatment is required. This may be done by adding another oral agent [or insulin]. In addition, blood pressures like yours need to be treated, most likely with an ACE inhibitor. Finally, you need more follow-up with a diabetes education team. I would suggest you speak with your physician's office or the local hospital to determine where the closest diabetes education team is located in your area.

JTL

[Editor's comment: With continuing symptoms, you should call the doctor's office and be sure that he/she is aware that the present program is not working. If your doctor is unable or unwilling to spend time with you, or to refer you to diabetes experts, switch doctors. WWQ]

[Editor's comment: Also, in light of your insurance, you may have to convince them to let go "out of network." Contact your local American Diabetes Association affiliate if you have problems with this. SS]

DTQ-20011022135213
Original posting 26 Oct 2001
Posted to Daily Care and Type 2

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.